Kansas, 2021Heavy Snow in Kansas, January 25 to 26, 2021
January 25 to 26, 2021 · NWS ICT · 3 events in 2 counties and zones
A system brought a range of snowfall across the central portions of Kansas on 25th with six to eight inches reported in Russell and Lincoln counties to around an inch in northwest Sedgwick County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A system brought a range of snowfall across the central portions of Kansas on 25th with six to eight inches reported in Russell and Lincoln counties to around an inch in northwest Sedgwick County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 24, 11:36 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 24, 11:36 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1136 PM CST Sun Jan 24 2021
.SHORT TERM...(This evening through Wednesday night)
Issued at 203 PM CST Sun Jan 24 2021
A mid/upper trough over the Desert Southwest is progged to lift
northeast over the Southern Rockies tonight before emerging across
the Southern and Central Plains states on Monday. Large-scale
forcing for ascent will spread downstream across the area tonight
with increasing chances for rain and a wintry mix as we move through
the period. Widespread precipitation will become likely across the
region shortly after midnight within the diffluent flow ahead of the
incoming shortwave trough. Rain and a wintry mix will gradually
become all snow across central Kansas during the predawn and early
morning hours on Monday as the column rapidly cools when the more
vigorous upward vertical motion arrives. Periods of heavy snow are
likely during the morning hours along the I-70 corridor.
Temperatures are expected to remain relatively flat tonight as we
remain within a post-frontal east/northeasterly flow regime. We
continue to see thermal differences in the column but have trended
the forecast towards the cooler sfc wet bulb profiles we see in
the HREF/RAP13/NAM12 and ECMWF while the GFS remains quit a bit
warmer in the sfc layer. Trending hourly temperatures toward the
cooler group of guidance resulted in only minor changes to the
previous forecast when it comes to precipitation phase but allowed
us to upgrade the winter storm watch into a winter storm warning
for all of the remaining counties expect for McPherson where a
winter weather advisory will be in effect. Much of Rice county may
only receive advisory level conditions but there remains some
concern that the far northwest corner may be in a more favorable
region for warning criteria. We expect another sharp gradient
between several inches of snow and little or no snowfall on
Monday.
When looking at the various NCEP SREF/GEFS and WPC Super ensemble
plume viewers as well as their previous runs we continue to see
overwhelming support for an upward trend in snow accumulation
across our central KS counties. This seems reasonable given what
appears to be a developing trowal airstream and persistent area of
mid-level frontogenesis impacting our central KS counties.
Time/Height X- sections are also indicative of a large and intense
band of snow impacting that region supporting the significant
snow that we have in the current forecast. As the previous shift
noted, some transient areas of sleet and freezing rain may mix in,
especially tonight and early in the period on Monday but the bulk
of activity is expected to be rain/snow. The window where we
expect the most intense snowfall rates will be during the morning
hours on Monday or between 12Z-17Z before the activity slowly
tapers off later in the day with only a few flurries lingering
into the evening and overnight hours.
Tue-Wed...A progressive pattern will drive another shortwave trough
over the Rockies early on Tue bringing another round of light snow
to much of the area impacted by the previous snowfall late Tue
through early Wednesday. Light snow accumulations will remain
possible with much of central Kansas struggling to climb out of the
20s with below normal temperatures prevailing across the forecast
area.
.LONG TERM...(Thursday through Sunday)
Issued at 203 PM CST Sun Jan 24 2021
Rising heights/increasing thickness will support moderating
temperatures as we move through the remainder of the work- week
with above normal temperatures returning to the region, although
those with a significant snowpack will likely remain significantly
cooler to those who remain snow-free. Maintained some pops
towards the weekend as a shortwave trough impacts the area on Sat.
A pacific front will usher in slightly cooler air in it's wake
with seasonably mild temperatures anticipated on Sun with highs in
the 40s and 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1130 PM CST Sun Jan 24 2021
IFR and LIFR conditions will dominate the region at all terminals
through this TAF period. KICT and KCNU will be the lucky ones with
primarily rain with some snow possibility mixing in at KICT. KHUT
will be the mostly likely terminal to have a predominate mix of
wintry precip through the night. KSLN, KRSL and KGBD will bear the
brunt of the snow and sleet. VLIFR conditions are likely at these
locations toward dawn. By the late afternoon, most terminals will
start to see the precipitation abate and MVFR conditions return.
VFR conditions are not expected to return until the end of the
this TAF period or after.
Metzger
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 36 37 21 33 / 90 60 0 0
Hutchinson 33 33 18 29 / 90 80 0 10
Newton 33 34 19 31 / 90 70 0 0
ElDorado 36 38 22 34 / 90 60 0 0
Winfield-KWLD 39 41 24 37 / 100 50 0 0
Russell 28 29 13 22 / 90 100 20 40
Great Bend 28 30 14 23 / 90 90 10 30
Salina 32 32 16 27 / 90 100 10 10
McPherson 33 33 16 29 / 90 80 10 10
Coffeyville 43 52 26 41 / 100 40 0 0
Chanute 39 49 25 37 / 100 50 0 0
Iola 39 47 24 36 / 100 50 0 0
Parsons-KPPF 41 50 26 39 / 100 50 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Monday for KSZ051-052-067-
068.
Winter Storm Warning until 6 PM CST Monday for KSZ032-033-
047>050.
&&
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ELM
Hazardous weather outlook, Jan 24, 5:02 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
502 PM CST Sun Jan 24 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-252315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
502 PM CST Sun Jan 24 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Areas of fog may impact southeast Kansas this evening with
visibility reduced to less than 2 miles at times.
A powerful winter storm will bring a wintry mix eventually changing
to mostly snow as sunrise Monday approaches. Locations along and
northwest of a line from near Lyons to Abilene will see heavy snow
during the morning hours on Monday with significant accumulations
expected. See the latest winter storm warning for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow, heavy at times will impact the I-70 corridor during the
morning hours on Monday. Breezy northerly winds will result in
blowing and drifting snow. See the latest winter storm warning for
more details.
Light snow will be possible Tuesday afternoon through Wednesday
morning with some light accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Heavy Snow, Russell
- When
- January 25, 2:35 AM CST to 1:21 PM CST
- Where
- Russell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A report of eight inches of snow fell three miles southeast of Luray.
Heavy Snow, Russell
- When
- January 25, 2:35 AM CST to 1:13 PM CST
- Where
- Russell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The cooperative observer at Wilson Lake measured six inches of snow which fell during the morning into early afternoon hours.
Heavy Snow, Lincoln
- When
- January 25, 7:00 AM CST to January 26, 3:30 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A report of six inches of snow fell according to our cooperative observer located seven miles west of Barnard.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Iowa, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938320, 938321, 938318.